I Had Injection of Restylane in Tear Trough but Could It Have "Fallen" into Area Below Due to Gravity? (photo)

Upper-cheek area below lower eyelid and next to nose looks discolored, seems to have a slight vertical ridge and appears a bit swollen, and eye socket still looks somewhat hollow. I have tried to be gentle with the area. Is this normal bruising, or can the injected material somehow slip down due to gravity? I had it done 10 days ago by an oculoplastic surgeon.

Doctor Answers (10)

Restylane in the tear trough

+2

The problem you are experiencing may be swelling from the procedure or it may be excess Restylane that is too superficial or has migrated a bit. This material can give a bluish hue to the skin, especially if the skin is thin. The best approach at this point is to wait another week for any swelling to diminish. If the problem persists, you should return to your treating physician for an evaluation. There is an enzyme hyaluronidase which can be injected to reduce the amount of Restylane present in the tissues.

 


Dallas Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Restylane in Tear Trough

+1

   Restylane in tear trough, if the appearance is too full after swelling has resolved, can be reduce in volume with hyaluronidase.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

Restylane to tear troughs

+1

Restylane and all dermal fillers cause swelling to some extent, and you'd be best advised to follow up with your provider for further assessment and/or massaging of product.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 138 reviews

You might also like...

Can Restylane migrate from the tear trough?

+1

Sorry to hear about the side effects you experienced. It is possible for bruising to take place in the area around your injections, and it appears this is the cause of your issue. But there is no way the filler will slip due to gravity, as the it will not migrate from the injection site.

In general, the typical side effects of Restylane may include:

1) Minor bruising and swelling
2) Infection
3) Hematoma
4) Redness
5) Irregularities due to poor technique

After 10 days, it is not abnormal for bruising to be present. It can take a few weeks to months to completely resolve. I would recommend speaking with your physician who performed the injections regarding any concerns you have. I hope this helps, and best of luck.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Restylane does not fall with gravity

+1

It takes about 2 to 3 weeks to see the full effect of your treatment.  If you are not happy with the result, please see your physician who may need to dissolve some of the Restylane to give you a pleasing result.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Restylane in tear trough - could it have moved?

+1

Restylane or any other filler injected properly should really not be moving much. You may just be having some swelling which is common, especially considering that hyaluronic acid fillers like restylane bind water, especially in the first 2 weeks. There may also be some bruising. First and foremost, don't worry too much as it usually settles down; that said, book to see your injecting physician to make sure everything looks fine and that they don't need to use any hyaluronidase to dissolve excess filler or filler which rarely may have moved.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Does Restylane fall?

+1

Restylane and other fillers don't fall because of gravity. They can move if the patient (or the injector) presses on them and moves them, but fillers don't move on their own. I know you said you've tried to be gentle, which is good. At this point, you could possibly still be a bit swollen, and the tear trough can take a bit of extra time to have all swelling resolved, or you could have a bit of overfill. I'd suggest you wait about a week and then visit your injector for a follow-up evaluation.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Restylane moving down eyelids

+1

From what I can see in the photos you might have some swelling or a little overfill. I definitely do not see Tyndall  effecton the right but might be sllight on left but certainly can be bruising. I have never seen Tyndall  effect from Restylane but have seen with Juvederm so I guess that it can happen with either one. 
I would wait a week and go back to your doctor if still not happy and dissolve a little of it. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

This is not Tyndall.

+1

Tyndall is a very specific effect where the HA is placed so superficial the area appears blue in color.  The photo you have provide shows a generalized overfill that partially may be due to dependent welling or gravitational effects if you will.  I do agree with Dr. Prendiville that the solution is carefully administered hyaluronidase to shape your treatment.  The goal is to shape the treatment effect rather than remove all the volume.  Unfortunately this also requires judgement and artistry and your injector may not be up to the task.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

There is Definitely Tyndall Effect

+1

The photo most definitely shows a very common complication of Restylane injection in the tear trough known as the Tyndall effect.  Because Restylane is a clear gel, it can appear blue when too superficial.  Although hyaluronic acid fillers are heavily used in this area around the country, this complication is much more frequent than many who promote it would admit.  If you see my other posts on this topic, you will see that HA fillers in the tear trough are a weak answer for a difficult problem. The good news is that hyaluronic acid fillers can be dissolved with hyaluronidase.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.